Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Have severe stenosis,swollen ankels and legs. Had epidurals and laminectomy. Taking inderal. Any side effect?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I am a 82 yr old female who has been diagnosed with severe L4/5 stenosis. I have had three epidurals to conteract pain. These were administered over about a three month period. Following the second & third epidural, i experienced ankle & leg swelling. I have had a subsequent laminectomy three days was very successful in relieving my back/leg pain' however, I have an increase in the above side-effect of swelling ankles & legs, now extending up to my knees & higher. This has occurred without any redness or pain & I have a normal temperature & normal urine output. My only medication is Inderal for a familial tremor. Is it possible that the epidurals & /or surgery is the cause for this swelling & is itt something to be concerned about? My blood pressure is 120/80.
Posted Thu, 1 Aug 2013 in Back Pain
Answered by Dr. K. Naga Ravi Prasad 2 hours later
Hi, thanks for writing to XXXXXXX

In my opinion, there is no relationship between the epidural injections and the development of swellings in ankle and foot.

However, there is a possibility of the occurence of DVT ( deep vein thrombosis ) after a lumbar laminectomy and may present with symptoms similar to you.

Considering your age, this is definitely a matter of concern and you need a thorough evaluation to rule out all other causes.

I suggest you a doppler study of the legs to rule out DVT.

Hope I have addressed your issues. Happy to help for any further clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor